## **CBA TAX LAW FOR LAWYERS**CONFERENCE

May 27 – June 1, 2018 | NIAGARA-ON-THE-LAKE (ON)

## **Conference Co-Chairs:**

**Brian R. Carr,** Thorsteinssons LLP **Ed Kroft, Q.C.**, Blake, Cassels & Graydon LLP

## **SUNDAY, MAY 27**

•	
12:15 pm – 1:00 pm	REGISTRATION AND LUNCH   Room: Georgian Ballroom Foyer
1:00 pm – 1:15 pm	CONFERENCE WELCOME AND INTRODUCTION Brian R. Carr, Thorsteinssons LLP (Toronto)
1:15 pm – 2:30 pm	STATUTORY INTERPRETATION (1.25 hours - Substantive Content) Kimberley Brooks, Dalhousie University (Halifax)
2:30 pm – 2:45 pm	REFRESHMENT BREAK
2:45 pm – 3:45 pm	CHOICE OF BUSINESS VEHICLES (1 hour - Substantive Content) Richard Lewin, Wildeboer Dellelce LLP (Toronto)
3:45 pm – 4:00 pm	REFRESHMENT BREAK
4:00 pm – 5:00 pm	INTRODUCTION TO TAX ATTRIBUTES (1 hour - Substantive Content) Michel Ranger, McMillan LLP (Toronto)
5:00 pm – 6:30 pm	* CASE STUDY: A review of paid-up capital, stated capital, adjusted cost base and proceeds of disposition (1.5 hours - Substantive Content)  BREAKOUT 1 - BALMORAL: Richard Lewin, Wildeboer Dellelce LLP (Toronto)  BREAKOUT 2 - WEDGEWOOD: Michel Ranger, McMillan LLP (Toronto)  BREAKOUT 3 - SOMERSET: Brian R. Carr, Thorsteinssons LLP (Toronto)
6:30 pm – 7:15 pm	DINNER
7:15 pm – 8:30 pm	GST AND PST ISSUES AFFECTING CORPORATE REORGANIZATIONS, BUSINESS SALES AND PARTNERSHIPS (1.25 hours - Substantive Content) W. Jack Millar, Millar Kreklewetz LLP (Toronto)
MONDAY, MAY 28	
7:00 am – 8:00 am	BREAKFAST   Room: Restaurant Tiara Restaurant

8:00 am – 9:15 am	ROLLOVERS – SECTION 85 (1.25 hours - Substantive Content)  Jerald M. Wortsman, Torys LLP (Toronto)
9:15 am – 9:30 am	REFRESHMENT BREAK
9:30 am – 10:45 am	CORPORATE DISTRIBUTIONS (1.25 hours - Substantive Content) Mark Brender, Osler, Hoskin & Harcourt LLP (Montreal)
10:45 am – 11:00 am	REFRESHMENT BREAK
11:00 am – 12:15 pm	SHARE EXCHANGES (SECTION 51, 85.1, 86 and 86.1) (1.25 hours - Substantive Content) Don Cherniawsky, Felesky Flynn (Edmonton)
12:15 pm – 1:15 pm	LUNCH
1:15 pm – 2:30 pm	AMALGAMATIONS AND WIND-UPS (1.25 hours - Substantive Content) Kathleen Penny, Blake Cassels & Graydon LLP (Toronto)
2:30 pm – 2:40 pm	REFRESHMENT BREAK [Grab coffee and snack on the go]
2:40 pm – 4:10 pm	* CASE STUDY: Section 85 (1.5 hours - Substantive Content) BREAKOUT 1 - BALMORAL: K. A. Siobhan Monaghan, KPMG Law LLP (Toronto) BREAKOUT 2 - TRILLIUM: Kathleen Penny, Blake Cassels & Graydon LLP (Toronto) BREAKOUT 3 - SOMERSET: Don Cherniawsky, Q.C., Felesky Flynn (Edmonton) BREAKOUT 4 - WEDGEWOOD: Jerald M. Wortsman, Torys LLP (Toronto) BREAKOUT 5 - LOYALIST: Mark Brender, Osler, Hoskin & Harcourt LLP (Montreal)
4:10 pm – 4:20 pm	REFRESHMENT BREAK [Grab coffee and snack on the go]
4:20 pm – 5:35 pm	DIVISIVE REORGANIZATIONS (1.25 hours - Substantive Content) K. A. Siobhan Monaghan, KPMG Law LLP (Toronto)
6:00pm	<b>DINNER</b> Free evening with optional wine tour and dinner. Shuttle for Wine Tour will depart from front entrance of the Hotel at <u>6:00 pm</u> . Those not attending the wine tour can use the voucher to dine at leisure in the Queen's Landing restaurant.
TUESDAY, MAY 29	
7:00 am – 8:00 am	BREAKFAST
8:00 am – 9:15 am	FINANCING ISSUES (3.75 hours - Substantive Content) Mark Meredith, KPMG Law LLP (Vancouver) John Lorito, Stikeman Elliott LLP (Toronto) Jeff Trossman, Blake, Cassels & Graydon LLP (Toronto)

9:15 am – 9:30 am REFRESHMENT BREAK

9:30 am – 10:45 am	FINANCING ISSUES (continued)
10:45 am – 11:00 am	REFRESHMENT BREAK
11:00 am – 12:15 pm	FINANCING ISSUES (continued)
12:15 pm – 1:00 pm	LUNCH
1:00 pm – 2:00 pm	PURCHASE AND SALE OF A BUSINESS/ASSET SALES (1 hour - Substantive Content) Catherine A. Brayley, Clark Wilson LLP (Vancouver)
2:00 pm – 2:15 pm	REFRESHMENT BREAK
2:15 pm – 3:15 pm	PURCHASE AND SALE OF A BUSINESS/SHARE SALES (1 hour - Substantive Content) Patrick McCay, McCarthy Tetrault LLP (Toronto)
3:15 pm – 4:45 pm	* CASE STUDY: Purchase and Sale of a Business/Tax Issues in Documentation (1.5 hours - Substantive Content)  BREAKOUT 1 - BALMORAL: Catherine A. Brayley, Clark Wilson LLP (Vancouver)  BREAKOUT 2 - WEDGEWOOD: Patrick McCay, McCarthy Tetrault LLP (Toronto)  BREAKOUT 3 - SOMERSET: Robin MacKnight, Wilson Vukelich LLP (Markham)
4:45 pm – 5:00 pm	REFRESHMENT BREAK
5:00 pm – 6:15 pm	PARTNERSHIPS (1.25 hours - Substantive Content) Robin MacKnight, Wilson Vukelich LLP (Markham)
6:15 pm – 7:15 pm	DINNER
WEDNESDAY, MAY 30	
7:00 am – 8:00 am	BREAKFAST   Room: Restaurant Tiara Restaurant
8:00 am – 9:15 am	SMALL BUSINESS PLANNING (2.25 hours - Substantive Content)  Daren Baxter, McInnes Cooper (Halifax)  Maureen Berry, Fasken Martineau DuMoulin LLP (Toronto)
9:15 am – 9:30 am	REFRESHMENT BREAK
9:30 am – 10:30 am	SMALL BUSINESS PLANNING (Continued)
10:30 am – 10:45 am	REFRESHMENT BREAK
10:45 am – 12:00 pm	TAX DISPUTE RESOLUTION I: ASSESSMENTS, APPEALS AND ENFORCEMENT (1. 25 hours - Substantive Content)

lan MacGregor, Q.C, PwC Law LLP (Ottawa)

12:00 pm – 1:15 pm LUNCH AND THE ROLE OF THE OMBUDSMAN

(0.75 hours – Substantive Content)

**Sherra Profit,** Office of the Taxpayers' Ombudsman (Ottawa)

1:15 pm – 2:15 pm APPELLATE PRACTICE IN THE SUPREME COURT OF CANADA

(1 hour - **Substantive Content**)

The Honourable Marshall Rothstein C.C., Q.C., Osler (Vancouver)

2:15 pm- 2:30 pm REFRESHMENT BREAK

2:30 pm – 3:45 pm TAX DISPUTE RESOLUTION II: THE CONDUCT OF TAX LITIGATION

(1.25 hours – **Substantive Content**)

lan MacGregor, Q.C, PwC Law LLP (Ottawa)

The Honourable Patrick Boyle, Tax Court of Canada (Ottawa)

3:45 pm- 4:00 pm REFRESHMENT BREAK

4:00 pm – 6:15 pm PRACTICE DILEMMAS: Solicitor - Client Privilege / Dealing with Investigations

and Voluntary Disclosures / Civil Penalties / Ethical Issues

(2.25 hours - Ethics/Professionalism/Practice Management Content)

**Ian MacGregor, Q.C,** PwC Law LLP (Ottawa) **Brian R. Carr,** Thorsteinssons LLP (Toronto)

Alan M. Schwartz, Q.C., Fasken Martineau DuMoulin LLP (Toronto)

6:15 pm –7:45 pm DINNER AND RISK MANAGEMENT FOR TAX ADVISORS

(0.75 hour - Ethics/Professionalism/Practice Management Content)

Brian R. Carr, Thorsteinssons LLP (Toronto)
Ian MacGregor, Q.C, PwC Law LLP (Ottawa)

**THURSDAY, MAY 31** 

7:00 am – 8:00 am BREAKFAST | Room: Restaurant Tiara Restaurant

8:00 am – 9:15 am THE GENERAL ANTI-AVOIDANCE RULE (2.25 hours - Substantive Content)

Matt Williams, Thorsteinssons (Toronto)

David Duff, University of British Columbia. (Vancouver)

**Deen Olsen,** Justice Canada, Tax Law Services Branch (Ottawa)

9:15 am – 9:30 am REFRESHMENT BREAK

9:30am – 10:30 am THE GENERAL ANTI-AVOIDANCE RULE (continued)

10:30am –10:45 am REFRESHMENT BREAK

10:45 am – 11:45 am NON-RESIDENT TRUSTS AND OFFSHORE INVESTMENT FUND PROPERTIES

(1 hour - Substantive Content)

Paul Gibney, Thorsteinssons LLP (Toronto)

11:45 am- 12:45 pm LUNCH

12:45 pm - 2:00 pm **TAXPAYER MIGRATION** (1.25 hours - **Substantive Content**) **Colin Campbell**, Faculty of Law, University of Western Ontario (London) 2:00 pm - 2:15 pm **REFRESHMENT BREAK** 2:15 pm - 4:15 pm **INBOUND INVESTMENT - CROSSBORDER ISSUES (2.0 hours - Substantive** Content) **Christopher Steeves**, Fasken Martineau DuMoulin LLP (Toronto) Carrie Smit, Goodmans LLP (Toronto) Amanda Heale, Osler, Hoskin & Harcourt LLP (Toronto) 4:15 pm - 4:30 pm **REFRESHMENT BREAK** 4:30 pm - 5:30 pm STOCK INCENTIVE PLANS AND OTHER EQUITY-BASED INCENTIVES (1 hour - Substantive Content) **Elizabeth Boyd,** Blake, Cassels and Graydon LLP (Toronto) 5:30 pm DINNER Free evening, use voucher to dine at leisure in Queen's Landing Restaurant **FRIDAY, JUNE 1** 7:00 am - 8:00 am **BREAKFAST | Room: Restaurant Tiara Restaurant** 8:00 am - 9:30am LIFE, DEATH AND TAXES: PLANNING STRATEGIES FOR THE FINAL EXIT (2.75 hours - Substantive Content) **Catherine Brown**, Faculty of Law, University of Calgary (Calgary) Pamela Cross, Borden Ladner Gervais LLP (Ottawa) Elena Hoffstein, Fasken Martineau DuMoulin LLP (Toronto) 9:30 am - 9:45am REFRESHMENT BREAK 9:45 am - 11:00 am LIFE, DEATH AND TAXES: PLANNING STRATEGIES FOR THE FINAL EXIT (continued) 11:00 am - 11:15 am **REFRESHMENT BREAK** 11:15 am - 12:15 pm **OUTBOUND INVESTMENT - THE FOREIGN AFFILIATE RULES (2 hours -Substantive Content)** Robert Raizenne, Osler, Hoskin & Harcourt LLP (Montreal) 12:15 pm - 12:45 pm **LUNCH BREAK OUTBOUND INVESTMENT - THE FOREIGN AFFILIATE RULES (continued)** 12:45 pm - 1:45 pm 1:45 pm **CLOSING REMARKS** 

Brian R. Carr, Thorsteinssons LLP (Toronto)

## Accreditation for the entire conference in all Canadian jurisdictions except New Brunswick and Saskatchewan\*:

- Substantive, skills and/or procedural content: 41.0 hours
- Ethics, professionalism and/or practice management content: 3 hours

Please visit the <u>conference webpage</u> for additional information.